Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2002, 11:59 PM MDT for Adams County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 11:59 PM MDT (05:59 UTC)
- Expired
- Jul 4, 2002, 1:00 AM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Adams County, ND
The radar
The Bismarck radar (KBIS), 164 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 12:50 AM MDT | Hail 0.75 | Hettinger, ND | Rainfall from the storm totaled 2.25 inches. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3495 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 040559
SVRBIS
NDC001-040700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1158 PM MDT WED JUL 3 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 100 AM MDT
* AT 1158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BUCYRUS...OR ABOUT 32 MILES EAST OF
BOWMAN...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
RURAL NORTHERN ADAMS COUNTY THROUGH 100 AM MDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.
LAT...LON 4627 10300 4594 10300 4595 10283 4607 10250
4621 10232 4620 10251 4628 10250What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM MDT, 9 hours 19 minutes earlier.
Area forecast discussion, Jul 3, 2:40 PM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT WED JUL 3 2002 CURRENT TREND CONTINES TO SLOW THE MOVEMENT OF TEH SURFACE TROUGH IN MONTANA AND SLOWLY BRING THE COLD FRONT INTO WESTERN NORTH DAKOTA FRIDAY NIGHT AND THROUGH THE REGION BY SATURDAY MORNING. MAIN CONCERN FOR LIMITING THE EXTENT OF THUNDERSTORMS WILL BE THE MID LEVEL WARM AIR OVER SOUTHERN ND. FOR TONIGHT...ACCEPT THE ETA SOLUTION IN KEEPING THE MAIN AREA OF THUNDERSTORMS ACROSS THE NORTHWEST LATE TONIGHT AND WILL MENTION DAMAGING WINDS. ON THURSDAY...EXPECT DYING MCS TYPE SYSTEM OVER THE NORTH IN THE MORNING THEN MORE THUNDERSTORMS THURSDAY EVENING. SLOWLY MOVING COLD FRONT WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THURSDAY NIGHT AND FRIDAY...WITH BETTER CHANCE NORTH. BY SATURDAY...HIGHS PRESSURE WILL CLEAR THE REGION OF THE CHANCE FOR RAIN. DRY WEATHER WILL CONTINUE SUNDAY THROUGH WEDNESDAY AS 500 MB RIDGE ALOFT BUILDS ACROSS THE WESTERN US. ALTHOUGH THE STATE WILL BE IN NORTHWEST FLOW WITH SOME LIMITED SHORTWAVE ENERGY DURING THIS PERIOD...WILL KEEP THE FORECAST DRY. .BIS...NONE. WAA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:09 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.